Montana, 2024

Hail and Damaging Winds in Montana, July 13, 2024

July 13, 2024 · NWS GGW · 14 events in 4 counties and zones

A disturbance generated a round of severe storms across the region during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A disturbance generated a round of severe storms across the region during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 12:34 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 13, 12:34 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
134 PM MDT Sat Jul 13 2024

.DISCUSSION...

AFTERNOON UPDATE:

A corridor extending from the Glasgow area southeastward toward
Glendive was upgraded to an Enhanced area of severe weather by the
SPC earlier this morning. Given morning CAMS mostly showing
similar solutions to this afternoon's convection, SPC felt
necessary to upgrade for the risk of large hail (in excess of 2
inches) and severe, damaging winds (possibly as high as 90 mph).
For those present in and around Fort Peck Lake for the Gov Cup
Walleye Tournament, sudden and erratic wind direction/speed
changes are possible generally from a time range of 3pm to 6pm.

Afterward, most of the CAMS show a linear MCS forming from the
merging of previously discrete supercells. This appears to really
look more like a bowing structure as the storms approach the I-94
corridor. Plenty of hazards in play tonight. More info to come as
needed. Remain weather aware!

-Enriquez

PREVIOUS DISCUSSION:

KEY MESSAGES:
1) Thunderstorms are expected this afternoon and evening. Some
will become severe with damaging winds and large hail. Timing will
range around 2PM to 11PM over the bulk of northeast Montana.

2) Hot conditions will continue into the weekend with the heat
advisory extended in the far south into Saturday.

WEATHER PATTERN OVERVIEW:
Upper ridge will remain in place over the western half of the
CONUS for the next several days. A cold front will arrive Sunday
evening and drop temps off about 5-10 degrees through Wednesday.
Heat will be back in sway by late next week with 100s creeping
back in as the ridge to the west reestablishes itself.
FORECAST CONFIDENCE & DEVIATIONS:
The heat advisory currently for the bottom third of counties for
Saturday has been left up due to momentum, but the cold air from
the thunderstorms outflow yesterday has backed temps off for
Saturday to a max of around 97 degrees which is probably too low
for it. In addition, there is a chance that widespread
thunderstorms in the early afternoon may produce enough cloud
coverage to take the impact edge off the highs as well. Will be
giving the day shift a chance to let it ride and the option to
cancel it early if things do not look to be going that way. While
Sunday does have temps reaching up to 100 degrees before the front
arrives that evening, there is cooler temperatures Saturday night
which will allow for some recovery in the heat risk. Therefore,
will be delaying issuing an extension for Sunday for now.

Keeping an eye to smoke models has allowed for some haze to sneak
into the area over the next couple days. Air quality only remains
moderate but will need to be monitored through the next several
days.

CAMs models for thunderstorms this afternoon have spread out the
area being affected toward the south by about a county and half
compared to 24 hours ago. They have also clumped the initiation
of the storms around Noon to an hour or two after. However, there
is an outlier in the HRRR which doesn't bring storms through till
nearly 6PM. It looks like mesoscale details such as lingering
outflow boundaries from yesterday will be the deciding factor for
this afternoon and this is adding quite a bit of uncertainty to
timing and spatial placement of storms in addition to the strength
of the heat.

First 24 hours of PoPs were again updated to include a 50/50
blend of the SREF NPoP along with the NBM PPI01 in order to
capture the afternoon thunderstorms better with the marginal
threat for severe weather in the area. This bumped PoPs up from a
meager 20%-30% to nearly 60% around the most certain areas.

First 48 hours ended up getting a bump with the shrink stretch
tool over the CWA for afternoon highs and overnight lows, as
RTMA/URMA map passes are continuing to miss, skip, or average out
ASOS/AWOS highs by roughly 2 to 4 degrees and this is clearly
biasing baseline NBM downward compared to the reality of these 100
degree+ extremes which have occured over the last 2 days.

GAH

&&

.AVIATION...
LAST UPDATE: 1930Z

FLIGHT CAT RANGE: VFR - MVFR

DISCUSSION and WINDS: Storms are again expected this afternoon
and evening. Initially, discrete supercells can be expected across
Phillips and Valley Counties. As the storms approach KGGW and
surrounding areas (3pm to 5pm), the main threat will be large hail
in excess of 2 inches and damaging winds. As the storm approaches
KSDY and KGDV, the outflow associated with these storms will
cause erratic and gusty winds possible in excess of 60 kt (5pm to
8pm). Winds after the storms will light and variable (after
midnight local time), becoming more NW'ly Sunday afternoon at 5 to
10kt.

DENSITY ALTITUDE: Afternoon highs could break 100 degrees in some
places through Sunday. This will make for less dense air and lead
to a need for increased power and longer runway takeoffs.
-Enriquez

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for Garfield-Petroleum-
Prairie.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 13, 2:13 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
313 PM MDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tornado          5 ESE Baylor            48.64N 106.37W
07/12/2024                   Valley             MT   Trained Spotter

            Damage to multiple farm buildings including
            a roof completely blown off a barn and some
            walls knocked down. Wood debris scattered in
            multiple directions. A circular hay bail was
            blown a great distance. Time was estimated
            by radar.

0720 PM     Funnel Cloud     6 NNE Larslan           48.66N 106.15W
07/12/2024                   Valley             MT   Public

            Public reported multiple funnel clouds.

0720 PM     Tornado          3 NW Larslan            48.61N 106.24W
07/12/2024                   Valley             MT   Public

            Report via FB. Video and photos of a tornado
            with debris at the surface visible. Visual
            evidence of a nearby power pole snapped and
            strange damage to a wind break made of metal
            and wood. Time estimated by radar.

0725 PM     Hail             6 NNE Larslan           48.66N 106.15W
07/12/2024  M4.00 Inch       Valley             MT   Public

            Significant and widespread crop damage
            including thousands of acres of corn, peas,
            canola, wheat, barley and alfalfa. Photos
            submitted confirmed large hail mostly
            baseball size but up to the size of
            softballs, lasting for ten minutes. Multiple
            personal and farm vehicles and homes had
            their windows broken out.

0725 PM     Funnel Cloud     2 WSW Larslan           48.57N 106.24W
07/12/2024                   Valley             MT   Trained Spotter

            Multiple photos and videos of the funnel
            viewed to the NW of their location. Time
            estimated by radar.

0725 PM     Hail             3 NW Larslan            48.61N 106.24W
07/12/2024  E1.50 Inch       Valley             MT   Public

            Concurrent with this hail report the person
            also reported viewing a funnel cloud to the
            NW of their location but no tornado.

0730 PM     Tornado          7 E Larslan             48.56N 106.03W
07/12/2024                   Valley             MT   Public

            Public reported via Facebook a tornado
            touching down and remaining on the ground
            for ten minutes. A circular hay bale also
            caught fire from a lightning strike.

0730 PM     Flash Flood      6 NNE Larslan           48.67N 106.15W
07/12/2024                   Valley             MT   Public

            Flash flooding was reported, up to a depth
            of 2 feet. A homeowner reported water
            flowing into their basement from this flash
            flood.

0735 PM     Hail             3 NW Larslan            48.61N 106.24W
07/12/2024  E1.75 Inch       Valley             MT   Public

            Relayed via FB concurrent with the report of
            a tornado.

0900 PM     Hail             14 NNW Poplar           48.30N 105.33W
07/12/2024  M1.75 Inch       Roosevelt          MT   Public

            Public reported via Facebook with photo,
            hail up to the size of golf balls.

&&
Local storm report, Jul 13, 2:52 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
352 PM MDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     2 SE Coalridge          48.68N 104.16W
07/12/2024  E60 MPH          Sheridan           MT   Public

            Public reported, via facebook, a
            thunderstorm wind gust of 60 mph.

&&
Special weather statement, Jul 13, 3:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
409 PM MDT Sat Jul 13 2024

MTZ016-017-022-023-132315-
Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
409 PM MDT Sat Jul 13 2024

...A strong thunderstorm will impact portions of eastern Phillips,
northern Garfield, central Valley and northwestern McCone Counties
through 515 PM MDT
...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hinsdale, or 21 miles northwest of Glasgow, moving southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasgow, Nashua, Fort Peck, Fort Peck Marina, Tampico, Hinsdale, Duck
Creek Rec Area, St. Marie, Vandalia, Park Grove, and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4836 10732 4851 10719 4830 10599 4786 10651
TIME...MOT...LOC 2208Z 291DEG 32KT 4835 10704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Enriquez

The radar

The Glasgow radar (KGGW), 131 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 13, 3:15 PM MST
Where
Phillips County, 3.49 mi S of Malta South Dot
Measured
1.75 in hail
Reported by
Public
Coordinates
47.920, -108.330

Public reported hail up to the size of golf balls.

Thunderstorm Wind, Valley

When
July 13, 3:52 PM MST
Where
Valley County, 0.83 mi SW of Ft Peck
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.010, -106.460

A trained spotter sent photos showing a pontoon boat blown off a trailer, RV Campers tipped over and a verbal report of a damaged fence.

Thunderstorm Wind, Valley

When
July 13, 3:52 PM MST
Where
Valley County, 1.66 mi SW of Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.000, -106.470

A trained spotter reported that 4 inch diameter tree limbs were blown down. It was also reported that a frame, of a building under construction, had been knocked down.

Hail, Garfield

When
July 13, 4:00 PM MST
Where
Garfield County, 8.41 mi N of Sand Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
47.220, -107.450

Public reported, via Facebook, hail up to the size of quarters.

Hail, Garfield

When
July 13, 4:11 PM MST
Where
Garfield County, Benzien
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.270, -107.630

Public reported, via Facebook, hail up to the size of golf balls.

Hail, Garfield

When
July 13, 4:30 PM MST
Where
Garfield County, 8.41 mi N of Sand Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
47.220, -107.450

Public reported, via Facebook, hail up to the size of quarters.

Thunderstorm Wind, Garfield

When
July 13, 4:30 PM MST
Where
Garfield County, 6.93 mi S of Benzien
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.170, -107.640

The Sand Springs NW Hydromet mesonet site measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Phillips

When
July 13, 4:41 PM MST
Where
Phillips County, Manning Corral Raws
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

The Manning Corral Dogtown RAWS site (MCDM8) measured a 61 mph thunderstorm wind gust.

Hail, Garfield

When
July 13, 4:45 PM MST
Where
Garfield County, 12.77 mi E of Sand Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
47.120, -107.210

Public reported, via Facebook, hail up to the size of quarters.

Thunderstorm Wind, Garfield

When
July 13, 4:45 PM MST
Where
Garfield County, 1.88 mi W of Lufborough Hill Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.080, -107.570

The Lufborough Hill DOT site (MTLUF) measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
July 13, 4:50 PM MST
Where
McCone County, 6.67 mi WNW of Weldon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.600, -105.970

The DW0807 Circle mesonet site (D0807) measured a 64 mph thunderstorm wind gust.

Hail, McCone

When
July 13, 5:00 PM MST
Where
McCone County, 0.47 mi W of Weldon
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.580, -105.840

Public reported, via Facebook, hail up to the size of golf balls. The public also reported windows broken in a mobile home due to the hail.

Hail, McCone

When
July 13, 5:15 PM MST
Where
McCone County, 3.27 mi W of Circle
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.420, -105.670

Public reported, via Facebook, hail up to the size of golf balls.

Thunderstorm Wind, Garfield

When
July 13, 6:39 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

The South Sawmill Creek RAWS site (SSMM8) measured a 61 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190552, 1190681, 1190687, 1190555, 1190556, 1190557, 1193493, 1193634, 1190558, 1193523, 1193503, 1190669, 1190674, 1193494.